Hail, Johnson
- When
- April 24, 11:35 AM CST
- Where
- Johnson County, 1.02 mi SSE of Lenexa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.956, -94.723
A line of strong to severe storms moved through the area during the afternoon of April 24th. The storms produced hail through parts of east central Kansas with very localized damaging winds in parts of Linn County, KS and west central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A line of strong to severe storms moved through the area during the afternoon of April 24th. The storms produced hail through parts of east central Kansas with very localized damaging winds in parts of Linn County, KS and west central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 24, 11:15 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1215 PM CDT Thu Apr 24 2014 .DISCUSSION... Issued at 343 AM CDT THU APR 24 2014 Today/Tonight...As of early this morning, a surface warm front stretched across the northern forecast area, delineating temperatures in the lower 50s from the middle to upper 60s south of the boundary. This front was also serving for some weak isentropic ascent, with light showers developing over northern Missouri and southern Iowa. To the west, a cold front was located over central Kansas, with a quickly-moving outflow boundary preceding the cold front. The outflow boundary has been efficient at generating scattered convection just behind the leading edge of outflow during the past several hours. The overall activity will continue to push eastward through the remainder of the morning and afternoon hours. Trends with this system have been for a slower progression, and likewise expect chances for precipitation to hold on through mid to late afternoon in many areas, although coverage should become more spotty later in the event. Current upper trough axis is located over far eastern Colorado and is taking on a negative tilt. Strongest upper diffluence is approaching current activity and with strong dynamics to overspread the region over the next 6 hours, should see widespread precipitation continue, with perhaps a gradual increase in coverage. As for thunderstorms, mesoanalysis and short-term guidance continue to call for meager instability (MUCAPE < 500 J/kg) along and ahead of this activity. Not only should this eliminate the severe weather potential, but limit overall thunderstorm coverage across the forecast area. Therefore, expect light to moderate rainfall, with the best chance of thunder along the leading and southwestern edge of the convective activity. Many areas may receive up to one-half inch of precipitation, with locally higher amounts in areas with thunderstorms. Rain will end from west to east during the afternoon and early evening hours. As for temperatures, highs today will be cooler with abundant cloud cover and precipitation, with readings topping in the middle to upper 60s. Cool readings will prevail tonight as skies clear, with lows in the middle 40s. Friday through Sunday...Temperatures will remain warm as little cold air advection will be present upon the departing upper system. Afternoon temperatures will reach the 70s to lower 80s both Friday and Saturday. Another highly-amplified upper trough will move into the western US on Friday, and emerge into the Plains during the weekend. There remains some model spread with regards to the synoptic placement of key features, especially Sunday. Initial chances for thunderstorms, elevated in nature, are possible beginning Saturday morning upon the nose of warm air/moisture advection. There should be a lull in the activity once this convection shifts eastward and the CWA establishes a moistening warm sector. As the trough moves into the Plains Saturday night into Sunday, strong upper ascent and an approaching pacific cold front/lee trough will lead to increasing chances of thunderstorms. One of the more important features the models differ on position is the cold front/lee trough on Sunday. The GFS places this boundary over eastern Kansas by Sunday afternoon, with the Euro further west over central Kansas. Considering strong pressure falls with this large upper system, would not be surprised to see a slower progression of the surface front. This may be important as convective initiation along the front may occur further west, potentially keeping the high-end severe weather to the west of the forecast area. However, with this dynamic system, it is too early to rule out the potential for warm sector development ahead of the front and/or intensification of any left over activity from Saturday night. Deep layer shear is likely to be supportive of organized convection, although the low-level shear and overall instability vary greatly among model members, along with the actual timing of convection, owing to modest uncertainty at this stage to gage the anticipated storm mode and subsequent severe weather threat. Long story short, it is a little too early to dive into the specifics of Sunday/Sunday night's severe weather potential. Monday and beyond...The surface low pressure will occlude over Nebraska on Monday, with the broad stacked upper system left to gradually drift eastward as it evolves. Models generally agree with this upper pattern, which will spell much cooler and continued wet weather for Monday through mid-week. Depending on the speed of the surface front, there is a chance for the warm sector to remain in the forecast area on Monday, potentially allowing for redevelopment of thunderstorms with good lapse rates. Severe weather would be possible if the slower solution were to verify. Otherwise, expect well below normal temperatures Tuesday and Wednesday, with highs in the 50s and lows in the upper 30s to lower 40s. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1210 PM CDT THU APR 24 2014 The current line of SHRA and VCTS should clear the terminals by 19Z today. Behind the line CIGS will improve through the afternoon accompanied by northwest winds. Expecting VFR conditions tonight and through the rest of the TAF period. The surface winds tomorrow will become southwesterly and pick up in speeds around 15 to 20 kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...Blair AVIATION...Pietrycha
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1217 PM CDT THU APR 24 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251730- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1217 PM CDT THU APR 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST INTO THE AFTERNOON OVER MUCH OF THE AREA. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY. A FEW STORMS MAY BE STRONG TO SEVERE SUNDAY AND MONDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF CUTTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1017 AM CDT THU APR 24 2014 KSZ104-105-MOZ028-029-037-241545- CLAY MO-JACKSON MO-JOHNSON KS-PLATTE MO-WYANDOTTE KS- 1017 AM CDT THU APR 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND EASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...AND SOUTHEASTERN PLATTE...NORTHWESTERN JACKSON AND SOUTHERN CLAY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 1045 AM CDT... AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MISSION...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KANSAS CITY KANSAS...KANSAS CITY...NORTH KANSAS CITY...RIVERSIDE... SUGAR CREEK...GLADSTONE...CLAYCOMO...COURTNEY...LIBERTY...KANSAS CITY DOWNTOWN...HOUSTON LAKE...AVONDALE...NORTHMOOR...OAKVIEW... PLEASANT VALLEY...GLENAIRE...MISSOURI CITY...MAYWOOD...OAKS AND OAKWOOD. THIS WILL IMPACT THE FOLLOWING INTERSTATES... I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 8. I-70 IN KANSAS BETWEEN MILE MARKERS 418 AND 423. I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 21. I-35 IN KANSAS BETWEEN MILE MARKERS 227 AND 235. I-635 BETWEEN MILE MARKERS 0 AND 12. I-435 LOOP FROM MILE MARKERS 41 TO 63. I-29 BETWEEN MILE MARKERS 0 AND 5. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3938 9454 3923 9423 3895 9464 3902 9476 TIME...MOT...LOC 1516Z 218DEG 36KT 3905 9463 CUTTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1228 PM CDT THU APR 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL OLATHE 38.89N 94.81W
04/24/2014 E1.00 INCH JOHNSON KS TRAINED SPOTTER
&&
ABAILEYThe Pleasant Hill radar (KEAX), 43 km away, was scanning. The volume nearest the first event began at 17:34 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
There were several reports in this area from social media.
Two inch diameter tree limbs broken and a metal outbuilding damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514657, 514659, 514662.